clopen.solutions
OP-00747 Solution claimed

Universal identities for Euclidean mechanical Lie brackets

Submit a result

Over $\mathbb{R}$, let $\mathfrak{P}$ be the class of Lie algebras $L = \bigoplus_{n \ge 0} L_n$ with $$[L_n, L_m] \subseteq L_{n+m-1} \quad (n + m > 0), \qquad [L_0, L_0] = 0,$$ and let $F$ be the free Lie algebra in this class on $A$ of degree two and $B$ of degree zero: every degree-preserving assignment of $A$ and $B$ extends uniquely to a homomorphism. For $d \ge 1$ and $V \in C^\infty(\mathbb{R}^d; \mathbb{R})$ let $\Phi_V : F \to C^\infty_{\mathrm{pol}}(\mathbb{R}^{2d})$ be the homomorphism with $$\Phi_V(A) = \tfrac12 |p|^2, \qquad \Phi_V(B) = V(q),$$ where the target consists of the smooth functions of $(q, p)$ that are polynomial in $p$, graded by degree in $p$, with the Poisson bracket $$\{f, g\} = \sum_{j=1}^d \bigl(\partial_{q_j} f\, \partial_{p_j} g - \partial_{p_j} f\, \partial_{q_j} g\bigr).$$ McLachlan and Murua, who call $F$ the Lie algebra of classical mechanics, showed that it is the direct sum of an abelian part $F_0$, isomorphic under $x * y = [y, [x, A]]$ to the free commutative nonassociative algebra on $B$, and the free Lie algebra on $A$ and the elements $[x, A]$, $x$ running over a basis of $F_0$. For a particular potential, $\Phi_V$ typically has a nonzero kernel. They showed that no nonzero element of $F_0$, and no nonzero element $[x, A]$ with $x \in F_0$, lies in the kernel of every $\Phi_V$.

Problem. Is $$\bigcap_{d \ge 1}\ \bigcap_{V \in C^\infty(\mathbb{R}^d; \mathbb{R})} \ker \Phi_V = \{0\}?$$ The intersection is over all dimensions and all potentials; injectivity of $\Phi_V$ for an individual potential is not asserted.

Source: McLachlan and Murua (2019), Conjecture 1.

Imported from github.com/MColbrook/AIM.

Classification

Primary
RA — Rings and Algebras
Secondary
NA
Keywords
AIM Open Applied Problems, free Lie algebras, Poisson brackets, splitting methods

References

@article{mclachlan2019,
  author        = {McLachlan, Robert I. and Murua, Ander},
  title         = {The {L}ie algebra of classical mechanics},
  journal       = {J. Comput. Dyn.},
  volume        = {6},
  number        = {2},
  year          = {2019},
  pages         = {345--360},
  doi           = {10.3934/jcd.2019017},
  eprint        = {1905.07554},
  archivePrefix = {arXiv},
}
@misc{aim-euclidean-mechanical-lie-algebra,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Universal identities for Euclidean mechanical Lie brackets}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/519-euclidean-mechanical-lie-algebra.md},
  note         = {Entry 519 at commit a153f46, 2026-10-13},
}

Resolution claims

Kaiwen Jin

We prove that Euclidean kinetic energy and arbitrary smooth potentials, considered in all dimensions, satisfy no universal Lie identities beyond those of the free polynomially graded Lie algebra of classical mechanics. Polynomial potentials already suffice to separate every nonzero element. The proof reduces positive momentum degree to degree zero: a sufficiently large binary-tree potential distinguishes words in degree one, while …

Full resolution · not verified · fidelity not established · posted on GitHub 11 Oct 2026

Status history

WhenChangeByReason
2026-10-16 Needs verification → Solution claimed — Recorded here: AIM @ a153f46, paper/main.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00747, "Universal identities for Euclidean mechanical Lie brackets", clopen.solutions.